CSN Login
Members Online: 12

neuropathy (sp)

tkd3g
Posts: 768
Joined: Aug 2004

Hi all. For those of you in the know or who are on oxyplatin, how do you know what is normal neuropathy and what may be too much? Yesterday, 1 day after my treatment, even room temperature liquids produced razor sharp pains in my throat. Then, last night I had a couple of gulps of again, room temp water ( a big mistake), and I started choking. Didn't think I could catch my breath. Drank some warm water right away and it helped, but took some time before I was comfortable again. This was only my second treatment and I'm concerned that it could be even worse next time around. I'm going to call the nurse this am, but was wondering if anyone had any similar experiences? I'm wondering if they need to lower my dose or if I'm just getting paranoid!!??

That was not a nice feeling. Plus, my hand and forearm went numb just because I was grating some cold cheese. I suppose that if this is as bad as it gets, I shouldn't complain. I'm just not used to weird things like this happening to me.

Sorry to ramble. Unfortunately, I am a "what if" person. And this experience has me reeling.

Hope everyone has a fantastic day.

Barb

scouty's picture
scouty
Posts: 1973
Joined: Apr 2004

Barb,

CALL THE NURSE ASAP!!!!! I read thru all of my stuff on oxy. and your symptoms are on the list of "call the dr. right away". I have been on oxy. for 5 months now and had to have my dosage decreased 15% after my white blood cell count dropped too low. The neuropathy symptoms are not near as significant since then!!!!

Lisa P.

Btrcup's picture
Btrcup
Posts: 287
Joined: Jun 2004

Hi Barb, my husband had been on Oxy. for 5 mos and did have side effects such as numbing/ tingling of hands. He tried picking up a cold water pitcher from the fridge and dropped it all over the floor (the tingling freaked him out). As for the razor sharp pains, he did experience some discomfort in his throat, but did not describe it feeling quite so badly. His onc just took him off Oxy. because he has no feeling in fingertips and toes. Not sure if this is permanent or not. We have a consultation with onc next week, so we will find out then.

Good luck to you!

Linda (Baltimore)

tkd3g
Posts: 768
Joined: Aug 2004

Thanks Lisa. I talked to the nurse this morning. I have to go in to see the doctor next week. She hinted to me that maybe this wasn't the drug for me. I know the side effects are normal, I just don't want them to be really bad next treatment.

Anyway, it's only warm or hot drinks for me!!

I hate this crap!

Barb

allsmiles
Posts: 25
Joined: Jun 2004

Barb,
My hubby was on oxy for 6 weeks prior to surgery and 8 cycles after surgery for rectal cancer. His last treatment was last April and he still has numbness in fingers and toes. Be very careful and communicate with your onc as these can become permanent. My husband experienced the cold reactions when drinking but they usually went away the next day or the day after that.
The first go round he was on oxyplatin and 5fu and the last treatments were oxy and leucavorin and I believe a bolus 5 fu. Unfortunately his cancer came back while on the "clean up" treatments.
Hope this info helps. Keep up the fight!!!

carmen07
Posts: 120
Joined: Apr 2004

Hi Barb,
My husband was on oxi/lecu/5ur for 9 treatments before his liver surgery this past june. He had numbness and tingling in fingers/feet for the first 3 days after treatment. He could not touch or drink anything cold. Also he had his treatment in winter here in the northeast which did not make it easy. He did really well before the liver surgery on the drug. The symtoms would wear off the second week. After liver surgery before he even started the treatments he had the neuropathy symtoms all the time which was strange for him since he had been off of chemo for two months. They gave him magnesium (which is one of his pre-meds through port day of treatment) to see if this would help him. It help the first few days.
He now is having his after-surgery treatment. Oxi/lecu/5ur and added Avastin. He is feeling the same neropathy symtoms. They lowered his dose to see if this helps. They also told him to take Magnesium Oxide daily if he can tolerate daily (can make you go to the bathroom alot).
You should feel better the week your off. Tell your oncologist, and they may switch or lower dose.
Also hubby says air condition at work is not fun. His voice gets all raspy.
Will see what happens next time if they will give him a break from the oxi. I think he is afraid of having permanent symtoms and I don't believe the oncologist really know either. Everyone responds different.
Best of luck to you. Sorry I rambled.......
PS. they say it helps to drink with a straw.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network